Health knowledge made personal
Join this community!
› Share page:

What happens when you mix illegal drugs with drugs like Lithium and antipsychotic drugs like SeroquelXR or with Haloperidol?


Posted by Mental101

I am lithium and Seroquel XR for my manic depression, but I also have some clonazapam and haloperidol left from when my psychiatrist tried me on those. I was wondering what would happen if I mixed alcohol or other drugs like LSD, Ecstacy, weed, coke, etc. with my medications? Not that I am trying to kill myself, but I was just wondering what the effect would be.
 
Answers (7)
Sort by: Newest first | Oldest first

The inventors of LSD (one of the U.S.'s famous agencies) attributed the psychosis and suicide of their most notable test subject to LSD. Exstacy messes with serotonin and has been shown to cause permanent brain damage after one-time use (MDMA is a neurotoxin that happens to have some groovy effects, much like Botox). Weed can cause mood lability/swings--even with light use and is a dangerous depressant. Coke is a stronger stimulant than Sudafed or caffeine and can trigger full-blown mania that can remain after it has left your system--sometimes permanently. Meth is even worse than coke. Alchohol interacts dangerously with most psych meds and is a powerful depressant.

Hospital psychiatric units routinely screen for street drugs upon admission, to determine if a patient's symptoms are drug-induced, so that the appropriate treatment can be prescribed. Studies have shown that brain real-time images of one-time users of coke show excitability in addiction centers of the brain, after simply hearing mention of cocaine during the study--pretty scary permanent brain change. Recently published medical research has shown that chronic use of marijuana (the most socially accepted street drug) very often causes schizophrenia and dementia--even after it has cleared your system.

Sadly, even brains that are NOT already chemically challenged can sustain irreversible damage. Being bipolar means that brain chemistry is most likely abnormal, so the brain is already at a disadvantage and more vulnerable. That damage can make Bipolar Type 2 evolve into Type 1, with psychotic features. . . permanently.

The meds you mentioned are heavy hitters. Many substances, even nicotine and water affect Lithium levels--some to the point of toxicity.

The urge to self medicate with recreational drugs or alcohol is usually a sign that your current treatment may need to be adjusted.  If you are already on antipsychotics, you should stay away from things that are known to induce psychosis. Don't risk going through drug-induced psychosis. It is not worth it, especially since the risk for permanent damage is so high. If you think managing Bipolar Disorder is hard now, you definitely don't want to manage it when recreational mood drugs make it worse. 

Please don't become another patient that doctors shake their heads about. Unfortunately, you really won't get the same level of care as someone who lives clean, because, well. . . when they think you did the extra damage to yourself, they judge--it's reality. :o(

I learned all of this after seeing mood changes and permanent personality changes in loved ones.

Almost everything in the previous post is complete baloney.

Here is a better answer: If Lithium is good for you, then those other drugs will be bad for you. Do not mix those other drugs with Lithium because depending on you and what drug you decide to add, the effect could be anything from nothing(lithium cancels the effects) to puking, to seizure, to death.

 There are people who drink and take illegal drugs on Lithium, but they are just getting problems without the benefit. You also have to realize a lot of people become addicts of one kind or another to deal with their mental problems and only later get diagnosed. That is the real reason they are mixing booze and illegal drugs with Lithium, its not because it gets them higher or anything. They just haven't quit the other stuff yet.

I had taken lsd a few times before being prescribed lithium. My first time tripping while on lithium I had a major seizure and had to go to the emergency room. This is not uncommon when you mix acid with lithium. Please please please do not mix these two! Alcohol is also not very good to use while taking lithium. Lithium is a salt and dehydrates the body, as does alcohol. Serious health problems can occur (not just dehydration but it also messes up your liver REALLY badly). I know it's hard to talk to your dr. about this stuff but until you have more information please don't do anything! A lot of recreational drugs can have serious side affects when mixed with anti psychotics and depression medications. 

I take Seroquel and have taken haloperidol in the past. I also take Lamotrigine and Citalopram. In my experience mixing alcohol with any of these drugs (or all of them) has just made me feel sleepy and made my nights out end early as all I have wanted to do is go straight to bed. Whilst I don't do it anymore, I did smoke cannabis a few years back for a while and found it relaxing at first but within a very short space of time it made me paranoid and extremely anxious. I actually believe the few months I smoked cannabis for has worsened my bipolar disorder because I now have to take 20mg Diazepam a day (prescribed) just to manage the anxiety it is that bad. Sure, lots of people will experiment with illegal drugs but my honest advice would be not to mix your prescribed meds with any kind of illegal drugs... even if it does feel good the first time it could be a disaster the second time.

All the best and take care :) 

the only answers i read were of people that either worked for pharma or affiliated with them i believe you should take advise from both parties and decide for yourself what fits and what dosnt for you are held accountable for what u put in your body and its reactions.
I used to smoke a moderate amount (mostly tobacco but also weed) while I was on Zyprexa and Geodon and for weed it was at best revealing and at worst unconfortable. Do not drink more than 1 beer on these medications. It's a bit of a waste of money to smoke anything but tobacco on anti-anything in my opinion because the serotonin reuptake can take it's toll. I can tell you from 3 years experience, these medications only caused me a great deal of anguish and self-doubt about my potential. And for the record, I was hallucinating every day ON the pills and after forceably ignoring my shrink and taking myself OFF I am now symptom free.

I hope that helps. Virtually all doctors will tell you to stay away from cocaine and hard drugs, and so would I. Think of it this way - when presented with a case of life or potential death, always choose life.

When I was much younger I got into the rave scene and was a habitual user of ecstacy. I have been having a rough time lately and needed something to forget. Instead of doing the right thing and go fishing or take a weekend in the country, I went out with my nephew and took MDMA. I have been on Lithium for quite some time now and the effects were not favourable. I did get high, but too high. It also is still swimming around in my system 2 days later. I can't eat, due to nausea, I am even more shaky than the lithium makes me, I have had a splitting headache since the morning after and feel completely drained of energy. I have memory loss, disorientation and moments where I just don't know where I am.

 

I have been looking for information, because my gut told me not to do it... but we all know how it is. I say this with finality, no more. That was money down the drain and I am praying that there is no permanent damage. As an answer, if you want to do illicit drugs, stop the lithium and everything else. The choice though is this, fun for a night or managed bipolar. I prefer to have my bipolar managed and was damn stupid to take again. 14 years clean! 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: